Alert archive / Georgia / Severe Thunderstorm Warnings in 2025
Severe Thunderstorm Warning 13, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at Mar 16, 2025, 5:56 AM EDT for 4 counties in Georgia; Aiken County, Edgefield County, South Carolina. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 16, 2025, 5:56 AM EDT (09:56 UTC)
- Expired
- Mar 16, 2025, 6:45 AM EDT
- In force
- 49 min
- Issued by
- NWS Columbia, SC
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Burke County, GA, Columbia County, GA, McDuffie County, GA, Richmond County, GA, Aiken County, SC, Edgefield County, SC
The radar
The Columbia radar (KCAE), 111 km from the middle of the area, began a volume at 09:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 16, 2:18 AM EDT | Tornado Watch | SPC | 9 hr |
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 00:00Z, 9.9 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 5 J/kg
- Mixed-layer CIN
- -16 J/kg
- Mixed-layer LCL
- 1048 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 46 m²/s²
- 0-3 km storm-relative helicity
- 88 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
149
WUUS52 KCAE 160956
SVRCAE
GAC033-073-189-245-SCC003-037-161045-
/O.NEW.KCAE.SV.W.0013.250316T0956Z-250316T1045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Columbia SC
556 AM EDT Sun Mar 16 2025
The National Weather Service in Columbia has issued a
* Severe Thunderstorm Warning for...
Southeastern McDuffie County in east central Georgia...
Southeastern Columbia County in east central Georgia...
Northwestern Burke County in east central Georgia...
Richmond County in east central Georgia...
South central Edgefield County in central South Carolina...
Southwestern Aiken County in central South Carolina...
* Until 645 AM EDT.
* At 556 AM EDT, a severe thunderstorm was located over Hephzibah, or
9 miles south of Fort Eisenhower, moving northeast at 55 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to trees and powerlines.
* Locations impacted include...
West End Augusta, Martinez, New Savannah Bluff Lock & Dam Park,
Poverty Hill, Blythe, Glenn Hills, Adamsville, Savannah River Site
Badge Office, Jackson, Westover, Aiken Mall, Glendale, Autney,
Savannah Bluffs Heritage Preserve, Harlem, South Augusta, Westmont,
Vaucluse, Keysville, and Midtown.
This includes the following highways...
Interstate 20 in Georgia between mile markers 188 and 201.
Interstate 20 in South Carolina between mile markers 0 and 15.
Interstate 520 in Georgia between mile markers 1 and 15.
Interstate 520 in South Carolina between mile markers 16 and 23.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.
For your protection move to an interior room on the lowest floor of a
building.
A Tornado Watch remains in effect until 1000 AM EDT for east central
Georgia...and central South Carolina.
&&
LAT...LON 3371 8187 3341 8148 3320 8176 3322 8178
3321 8178 3323 8191 3311 8228 3322 8223
3326 8225 3331 8234 3331 8239 3334 8244
3334 8248
TIME...MOT...LOC 0956Z 239DEG 48KT 3328 8214
TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
MGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 16, 4:05 AM EDT, 1 hour 51 minutes earlier.
Area forecast discussion, Mar 16, 4:05 AM EDT, 1 hour 51 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
405 AM EDT Sun Mar 16 2025
.SYNOPSIS...
A strong cold front will move through the region today with
showers, thunderstorms, and gusty winds. Severe thunderstorms
will be possible. The front will move east of the area and drier
air will spread across the region for the first half of the
new work week. A pair of weak cold fronts pass through on
Thursday and Saturday with limited moisture.
&&
.NEAR TERM /THROUGH TONIGHT/...
Key Message(s):
- Strong cold front moving through the region today will bring
showers and thunderstorms, some which will be strong to severe
with the threat for damaging winds and a few tornadoes.
- Localized flash flooding possible, but lower threat.
- Lake Wind Advisory now in effect until 8 PM this evening.
Complex weather scenario over the next 12 to 18 hours. A deep
and highly amplified upper trough stretches from the Canadian
border to the Deep South. Surface low pressure is positioned to
the north over the Ohio Valley. As the system moves east today,
a strong cold front will move through the area, bringing gusty
gradient winds, along with a line of showers and strong to
severe thunderstorms. SPC maintains a Slight Risk (2/5) of
severe weather across the CSRA and SC Midlands today.
Getting more into the details, rain chances increase from west to
east particularly after 08z in the CSRA as the line of showers
and storms approaches. Temperatures across the area have
remained elevated in the mid and upper 60s much of the night,
due in part to moisture influx and warm advection ahead of the
front. This has caused widespread stratus across the area, and a
strengthening low level jet of 60-65 kts is also helping to
keep the boundary layer mixed. All in all, we will maintain
these temperatures before additional warming occurs through
today ahead of the cold front. Highs this afternoon in the mid
to upper 70s. Lows for the day will likely not occur until
tonight after the front has passed through.
CAM solutions and the latest WoFs run continue to depict the line of
storms pushing into the CSRA and the western Midlands between 8-11z,
the Central Midlands between 10-13z, and the eastern Midlands
between 12-15z. A Tornado Watch is now in effect for the CSRA
through 14z. A subsequent watch is also possible later this morning
as the convection moves through, depending on trends and how well
the line is holding together.
Thinking regarding impacts hasn't changed too much. The synoptic
setup features strong upper level diffluence with strong winds of
70+ kts at H5 and 60+ kts at H85 ahead of the trough. Deep moisture
will work its way onshore with PWATs increasing to 1.6"+,
particularly across the CSRA and Southeast Midlands. Some evidence
of this can already be seen with surface dewpoints in the low to mid
60s, and a few models suggesting these values could start to
approach the upper 60s. Strong shear is expected with forecast 0-1
km SRH upwards of 400 m2/s2 and long curved hodos. As is typical
this time of year, instability is expected to be the limiting factor
to some extent. That said, the HRRR is showing 200-300 J/kg of
SBCAPE this morning, while the HREF mean shows a corridor of 500+
J/kg SBCAPE developing a few hours later. As such, there is a
slightly increased tornado threat for the eastern Midlands late this
morning as the line moves through, since there will be more
instability to feed off of. This is further supported by HREF mean
STP values of 1.5-3. Putting it all together, we expect the main
threat to be for damaging wind gusts, but enough other factors lend
toward an isolated tornado threat. Given any pockets of higher
instability, there will be a low-end risk for hail, and with
long/skinny/saturated forecast soundings and the potential for
training storms, an isolated flash flood threat as well. QPF
expected in the 0.5" to 1" range with locally higher amounts in a
few storms, perhaps up to 1.5".
The front actually moves through late in the afternoon and early
evening with drier air spreading east after 21z. A few lingering
showers possible early in the evening but in general, decreasing
cloudiness. A little lower on the list, but gusty gradient winds
persist through the period outside of convection. Guidance supports
wind gusts of 30-35 mph with a few higher gusts possible. A Lake Wind
Advisory is now in effect until 8 PM this evening. Cool night
expected with diminishing winds and lows in the upper 40s to
low 50s as the new airmass settles in and skies gradually clear.
&&
.SHORT TERM /MONDAY THROUGH WEDNESDAY NIGHT/...
Key Message(s):
- Near to slightly below normal temperatures on Monday followed
by a warming trend Tuesday and Wednesday.
- Patchy frost possible Monday night, especially in normally
cold and sheltered locations.
Dry and cooler conditions are expected on Monday as the upper
trough passes overhead. The trough should be approaching the FA
at the start of the short term. CAMs suggest that there may be
enough lift with the passing trough to produce a few showers in
the eastern Midlands, but with PWATs at or under a half inch,
confidence is low so opted to keep a dry forecast. Skies begin
the day partly to mostly sunny with clearing in the afternoon as
the trough moves east and gusty northwesterly winds develop.
Temperatures will be near to slightly below seasonal values with
forecast highs in the lower to mid 60s. Clear skies, diminishing
winds, and CAA Monday night will allow temperatures to fall
into the mid to upper 30s. Dewpoints will be at or below
freezing for much of the FA suggesting that patchy frost may
develop towards daybreak Tuesday, especially in typically cold
and sheltered locations.
Upper ridge and surface high pressure move in Tuesday into
Wednesday resulting in a warming trend ahead of the next trough.
Tuesday is sunny and dry while there will be more clouds around
on Wednesday. Cloudiness continues to increase Wednesday night
as PWATs rise ahead of a weak cold front. A few showers may move
into the western FA towards daybreak Thursday.
&&
.LONG TERM /THURSDAY THROUGH SATURDAY/...
Key Message(s):
- Low end rain chances and near normal temperatures expected.
The aforementioned trough and weak cold front pass through on
Thursday with a chance of showers. PWATs increase to around an
inch but the overall chance of rain is low to moderate (30 to 40
percent) with the frontal passage. The biggest impact of the
front will be on temperatures, which should return to near
normal values for Thursday and Friday. The progressive upper
pattern continues with brief ridging on Friday before another
trough swings through on Saturday. Another weak front associated
with this trough passes through on Saturday with another low end
chance for showers.
&&
.AVIATION /08Z SUNDAY THROUGH THURSDAY/... MVFR CIGS in stratus
expected through sunrise then lower restrictions with a line of
convection moving through the area.
An approaching cold front and associated line of showers and
thunderstorms will move through the terminals through this
morning. Ahead of the front, southeast winds will remain
elevated around 10-15 kts with gusts of 25-30 kts. Additionally,
VWP indicates a low level jet at around 1k ft MSL of about 60
kts. MVFR CIGS have already developed in response to deep
moisture advection into the region.
Radar and satellite imagery over Georgia are in good agreement
with hi-res guidance as a line of convection approaches from the
west. Expect IFR CIGS/LIFR VSBYS in TSRA with possible wind
gusts of 40+ kts. Timing of the main impacts looks to be 10-14z
AGS/DNL, 11-15z CAE/CUB and 13-17z OGB. As the convective line
moves past the terminals, gusty winds will continue but
directions shift southwesterly with some lingering showers and
MVFR cigs before VFR conditions return by early afternoon.
Conditions continue to improve this evening into tonight, with
clearing skies and SW winds diminishing to less than 10 kts.
EXTENDED AVIATION OUTLOOK...VFR expected through the middle of next
week.
&&
.CAE WATCHES/WARNINGS/ADVISORIES...
SC...Lake Wind Advisory until 8 PM EDT this evening for SCZ016-018-
020>022-025>031-035-037-038-041-115-116-135>137.
GA...Lake Wind Advisory until 8 PM EDT this evening for GAZ040-
063>065-077.
&&The office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 16, 5:01 AM EDT | Severe Thunderstorm Warning | CAE | Burke, Columbia, McDuffie, Richmond | 59 min |
| Mar 16, 5:39 AM EDT | Severe Thunderstorm Warning | CAE | Burke | 51 min |
| Mar 16, 6:15 AM EDT | Tornado Warning | CAE | Richmond | 30 min |
| Mar 16, 6:29 AM EDT | Severe Thunderstorm Warning | CAE | Burke, Richmond | 46 min |
| Mar 16, 6:42 AM EDT | Severe Thunderstorm Warning | CAE | Burke, Columbia, Richmond | 48 min |
| Mar 16, 6:55 AM EDT | Tornado Warning | CAE | Burke | 24 min |
| Mar 16, 7:12 AM EDT | Severe Thunderstorm Warning | CAE | Burke | 48 min |
| Mar 16, 6:31 AM EDT | Tornado Warning | CAE | Aiken, Edgefield | 29 min |
| Mar 16, 7:14 AM EDT | Tornado Warning | CAE | Bamberg, Barnwell | 31 min |
| Mar 16, 7:25 AM EDT | Severe Thunderstorm Warning | CAE | Aiken, Calhoun, Lexington, Newberry, Orangeburg, Richland and 1 more | 65 min |
| Mar 16, 7:39 AM EDT | Tornado Warning | CAE | Fairfield, Lexington, Newberry, Richland | 36 min |
| Mar 16, 7:58 AM EDT | Severe Thunderstorm Warning | CAE | Bamberg, Calhoun, Orangeburg, Richland | 62 min |
| Mar 16, 8:39 AM EDT | Special Weather Statement | CAE | Chesterfield, Kershaw, Lancaster, Lee, Richland | 66 min |
| Mar 16, 8:45 AM EDT | Severe Thunderstorm Warning | CAE | Kershaw, Lee, Richland, Sumter | 60 min |
| Mar 16, 8:51 AM EDT | Special Weather Statement | CAE | Calhoun, Clarendon, Sumter | 54 min |
| Mar 16, 9:46 AM EDT | Special Weather Statement | CAE | Bamberg, Calhoun, Clarendon, Orangeburg | 59 min |
| Mar 16, 5:59 PM EDT | Special Weather Statement | CAE | Chesterfield | 31 min |
| Mar 16, 6:22 PM EDT | Special Weather Statement | CAE | Lexington, Richland | 38 min |
| Mar 16, 6:34 PM EDT | Special Weather Statement | CAE | Lancaster | 41 min |
Nearby
Severe Thunderstorm Warnings in Georgia, 2025Severe Thunderstorm Warnings in South Carolina, 2025Every severe thunderstorm warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.